A recent clinical trial attempting to rid three patients of an uncommon type of blood cancer has gone tragically wrong. Rather than fighting the cancer that was ravaging their bodies, the experimental immunotherapy had the opposite effect, making the disease worse and killing the patients.
The distressing events have been reported in a letter by the doctors involved, published in The New England Journal of Medicine. In it, they warn other medical practitioners to be careful when using the specific drug involved to treat related cancers, and offer a humble reminder that while immunotherapy promises to be a powerful tool at our disposal, we still don’t fully understand how we can harness it.
The three patients involved had a rare type of cancer known as adult T-cell leukemia-lymphoma, a type of non-Hodgkin lymphoma. Thought to be caused by a virus – the human T-cell lymphotropic virus type-1 – it is aggressive and quick developing, affecting the blood and lymph nodes, as well as other parts of the body such as the skin.
It is thought that millions of people around the world are infected by the virus, with it being most prevalent in Japan and the Caribbean, as well as some parts of South and Central America, and Africa. It can spread through sexual contact, breastfeeding, and transplantations, though despite the virus being prevalent around the world, it is thought that less than 5 percent of those infected will go on to develop the cancer.
Because of the rarity and frequent aggressive nature of adult T-cell leukemia-lymphoma, it can be difficult to determine which treatment is the best to give. Sometimes, as in the three cases discussed here, patients will be asked to take part in clinical trials.
This particular one involved a drug known as nivolumab, which has been used to treat other types of cancer but not this specific form of lymphoma. The three patients were the first in a clinical trial of 20 people to see if the drug could be used to fight the disease. After the third patient developed more aggressive cancer after a single dose of nivolumab, the researchers ended the study.
“I don’t think we should use nivolumab in this disease at all, considering our experience,” explained Dr Murali Janakiram, one of the co-authors of the letter, to The New York Times. “That’s why we wanted to get this publication out. With other T-cell lymphomas, we should be cautious that this could potentially happen, but continue with the clinical trials.”
Needless to say, all of those involved are disheartened by the outcome. They are not certain that the drug was the definitive cause, but the fact that the same results happened in three separate cases has meant that that trial was called off. Such experimental treatments can be the savior to some but – occasionally – they can also backfire.